Bilateral Optic Neuritis Mimicking Bilateral Optic Perineuritis

Joonwon Lee, Dongah Lee, Soo Young Bae, Kang Min Park, Jinse Park, Sam Yeol Ha, Sung Eun Kim, Byung In Lee, Kyong Jin Shin
2017 Journal of the Korean Neurological Association  
Purpose: To report a case of optic neuritis accompanied by optic perineuritis after retinalamin peribulbar injection. Case summary: A 46-year-old Kazakhstan woman presented with sudden vision loss, headache, and pain in both eyes which began 2 hours after the peribulbar injection of retinalamin approximately 10 days prior to her initial visit. At the initial visit, the best-corrected visual acuity was light perception in both eyes. A fundus examination showed bilateral optic disc swelling and
more » ... disc swelling and fluorescein angiography showed late-phase leakage around the optic nerve and optic nerve sheath enhancement. On brain magnetic resonance imaging, the tram track sign and donut sign were seen in both eyes. Steroid pulse therapy was started after the diagnosis of optic neuritis accompanied by optic perineuritis. After 6 months, the patient's visual acuity improved up to 0.8 in the right eye and 1.0 in the left eye. The light reflex was recovered, the relative afferent pupillary defect decreased, and there was no evidence of optic disc swelling. Conclusions: When an unverified drug injection is performed (e.g., retinalamin), it could result in complications such as optic neuritis and optic perineuritis from an allergic reaction or peribulbar injection trauma. In such cases, high-dose steroid pulse therapy may be considered. J Korean Ophthalmol Soc 2019;60(6):600-605
doi:10.17340/jkna.2017.1.10 fatcat:cfmvgt65rbc3fodzil23dqlp6y